Topological Methods in Nonlinear Analysis

Existence and multiplicity of solutions for resonant nonlinear Neumann problems

Sergiu Aizicovici, Nikolaos S. Papageorgiou, and Vasile Staicu

Full-text: Open access


We consider nonlinear Neumann problems driven by the $p$-Laplacian differential operator with a Caratheodory nonlinearity. Under hypotheses which allow resonance with respect to the principal eigenvalue $\lambda_{0}=0$ at $\pm\infty$, we prove existence and multiplicity results. Our approach is variational and uses critical point theory and Morse theory (critical groups).

Article information

Topol. Methods Nonlinear Anal., Volume 35, Number 2 (2010), 235-252.

First available in Project Euclid: 21 April 2016

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Aizicovici, Sergiu; Papageorgiou, Nikolaos S.; Staicu, Vasile. Existence and multiplicity of solutions for resonant nonlinear Neumann problems. Topol. Methods Nonlinear Anal. 35 (2010), no. 2, 235--252.

Export citation


  • S. Aizicovici, N. S. Papageorgiou and V. Staicu, The spectrum and an index formula for the Neumann $p$-Laplacian and multiple solutions for problems with crossing nonlinearity , Discrete Contin. Dynam. Systems, 25 (2009), 431–456 \ref\key 2
  • G. Anello and G. Cordaro, An existence theorem for the Neumann problem involving the $p$-Laplacian , J. Convex Anal., 10, 185–198 (2003) \ref\key 3
  • D. Arcoya and L. Orsina, Landesman–Lazer conditions and quasi-linear elliptic equations , Nonlinear Anal., 28, 1612–1632 (1997) \ref\key 4
  • G. Barletta and N. S. Papageorgiou, A multiplicity theorem for the Neumann $p$-Laplacian with an asymmetric nonsmooth potential , J. Global Optim., 39, 365–392 (2007) \ref\key 5
  • P. Bartolo, V. Benci and D. Fortunato, Abstract critical point theorems and applications to some nonlinear problems with “strong” resonance at infinity, Nonlinear Anal., 7, 981–1012 (1983) \ref\key 6
  • G. Bonanno and P. Candito, Three solutions to a Neumann problem for elliptic equations involving the $p$-Laplacian , Arch. Math. (Basel), 80, 424–429 (2003) \ref\key 7
  • H. Brézis and L. Nirenberg, ${H}^{1}$ versus ${C}^{1}$ local minimizers , C. R. Math. Acad. Sci. Paris, 317, 465–472(1993) \ref\key 8
  • K. C. Chang, Infinite Dimensional Morse Theory and Multiple Solution Problems, Birkhäuser, Boston (1993) \ref\key 9
  • M. Cuesta, D. de Figueiredo and J. P. Gossez, The beginning of the Fučík spectrum for the $p$-Laplacian , J. Differential Equations, 159, 212–238 (2002) \ref\key 10
  • M. Filippakis, L. Gasinski and N. S. Papageorgiou, Multiplicity results for nonlinear Neumann problems , Canad. J. Math., 58, 64–92(2006) \ref\key 11
  • J. Garcia Azorero, J. Manfredi and I. Peral Alonso, Sobolev versus Hölder local minimizers and global multiplicity for some quasilinear elliptic equations , Comm. Contemp. Math., 2, 385–404(2000) \ref\key 12
  • L. Gasinski and N. S. Papageorgiou, Nonsmooth Critical Point Theory and Nonlinear Boundary Value Problems, Chapman & Hall/CRC Press, Boca Raton (2005) \ref\key 13 ––––, Nonlinear Analysis, Chapman & Hall/CRC Press, Boca Raton (2006) \ref\key 14
  • T. Godoy, J. P. Gossez and S. Paczka, On the antimaximum principle for the $p$-Laplacian with indefinite weight , Nonlinear Anal., 51, 449–467(2002) \ref\key 15
  • S. Hu and N. S. Papageorgiou, Neumann problems for nonlinear hemivariational inequalities, Math. Nachr., 280, 290–301(2007) \ref\key 16
  • S. J. Li and J. Q. Liu, Some existence theorems on multiple critical points and their applications , Chinese Sci. Bull., transl. of Kexue Tongbao (Chinese), 17, 1025–1027(1984) \ref\key 17
  • J. Q. Liu and J. B. Su, Remarks on multiple nontrivial solutions for quasilinear resonant problems , J. Math. Anal.Appl., 258, 209–222(2001) \ref\key 18
  • S. Marano and D. Motreanu, Infinitely many critical points for nondifferentiable functions and applications to a Neumann-type problem involving the $p$-Laplacian , J. Differential Equations, 182, 108–120 (2002) \ref\key 19
  • J. Mawhin and M. Willem, Critical Point Theory and Hamiltonian Systems, Springer–Verlag, New York (1989) \ref\key 20
  • D. Motreanu, V. Motreanu and N. S. Papageorgiou, Nonlinear Neumann problems near reasonance , Indiana Univ. Math. J., 58 (2009), 1257–1279 \ref\key 21
  • D. Motreanu and N. S. Papageorgiou, Existence and multiplicity of solutions for Neumann problems. , J. Differential Equations, 232, 1–35 (2007) \ref\key 22
  • F. Papalini, Nonlinear eigenvalue Neumann problems with discontinuities , J. Math. Anal. Appl., 273, 137–152 (2002) \ref\key 23 ––––, A quasilinear Neumann problem with discontinuous nonlinearity, Math. Nachr., 250, 82–97(2003) \ref\key 24
  • K. Perera, Homological local linking , Abstr. Appl. Anal., 8, 181–189(1998) \ref\key 25
  • B. Ricceri, On a three critical points theorem , Arch. Math. (Basel), 75, 220–226 (2000) \ref\key 26
  • B. Ricceri, Infinitely many solutions of the Neumann problem for elliptic equations involving the $p$-Laplacian , Bull. London Math. Soc., 33, 331–340 (2001) \ref\key 27
  • C. L. Tang and X. P. Wu, Periodic solutions for second order systems with not uniformly coercive potential , J. Math. Anal. Appl., 259, 386–397 (2001) \ref\key 28
  • X. Wu and K. K. Tan, On the existence and multiplicity of solutions of Neumann boundary value problems for quasilinear elliptic equations , Nonlinear Anal., 65, 1334–1347 (2006)